• nicolepezzino

Committed to Caring in the Community

During a community outreach event, pharmacy students went to senior centers for brown bag medication reviews and blood pressure checks. The first year students (p1) were to take patients' blood pressures after the third year students (p3) conducted comprehensive medication reviews under a licensed pharmacist in the community and a fourth year pharmacy student (p4) for additional support.


One particularly impactful patient interaction started with the third year pharmacy student going over the medications with a 71 year old male patient.


While he did not have a complete medication list to share, he shared what he remembered, listed below:

Condition

Medication

Hypertension

Lisinopril 10 mg

Take 1 tablet by mouth once daily

Hyperlipidemia

Atorvastatin 40 mg

Take 1 tablet by mouth once daily

Angina Prevention

Isosorbide Monohydrate ER 30 mg

Take 1 tablet by mouth daily

Diabetes

​Humalog KwikPen

Inject 20 units under the skin at every meal


Toujeo SoloStar

Inject 80 units under the skin at bedtime


Jardiance 25 mg

Take 1 tablet by mouth daily


Janumet (dose unknown)

Take 1 tablet by mouth twice daily

After inquiring about his diabetes medications, the patient disclosed to the p3 that his A1c is always high at his visits, so his providers have been increasing the dose of his medications. He informed the student that although his Janumet is dosed twice daily, he only takes the morning dose. He admitted to skipping the afternoon dose if he feels his blood sugar is low, which happens almost every day. Our student continued the conversation with:

  • “How often do you test your blood sugar at home?”

  • “How often do you feel your blood sugar is low and what are your symptoms?”

  • “What do you do when your blood sugar feels low?”

The patient shared that he rarely tests his blood sugar but if he does check them it is only around two times a week. The results frustrated him because his low results averaging in the 30’s. He also stated that he feels he has low blood sugar about four times a day which results in blurry vision.


When asked what he does when he gets too low, he said that he usually just eats a small snack which makes him feel better. The pharmacy student asked if he ever falls when he feels low and he stated that he actually fell the prior night and hit his head around midnight. He stated that he lived alone but ate a snack after the fall and felt better. At this point in time, the p3 asked the pharmacist for help; who then coordinated the care by calling the patient's primary care provider.


While conducting this call, the p1 continued the encounter and took the patient's blood pressure. After getting a low reading, the pharmacist verified the blood pressure on both the left and right arm to be 108/38 mm Hg. This low of a result can be very serious for one's health and the combination of the blood pressure and the recent fall where he hit his head was an indication of immediate concern.


Meanwhile, the pharmacist communicated with the patient's primary care provider on all of the previously mentioned findings. At that time, the physician instructed the pharmacist to send the patient to the emergency room immediately.


Action was taken swiftly as another p4 student was delegated to call 911, with the pharmacist and p3 still on the call with the provider. The p1 stayed with the patient and provided comfort while he ate lunch.


As the p3 and p4 students waited for the ambulance to arrive outside, the nearby responding fire department were also able to treat our patient and test his blood sugar while he ate lunch, as he stated he was dizzy. His result was 108. The ambulance arrived quickly, and the information was concisely provided to the EMTs by the pharmacy students helping to facilitate the best patient care.


After the resolution of this situation, the primary care provider thanked us stating that,

“We have such a hard time getting in touch with him. Sometimes we try calling him 5 times and still can't get in touch. We are so happy he is there and we can get this information from you. Thank you so much.

Caring for patients in the community is truly a team effort! Collaborating with schools of pharmacy and meeting patients where they are in the community (i.e., senior centers) is another modality to providing high level care for our community members. Coordinating care, documenting the encounter and having these defined roles during the experience enabled the patient to receive appropriate care and reconnect with his primary care provider.



Written by:

Kat Saltarelli

PharmD Candidate 2022

Wilkes University, Nesbitt School of Pharmacy


Hannah Fritz

PharmD Student 2023

Public Health Concentration

Wilkes University, Nesbitt School of Pharmacy


126 views0 comments